Colorado, 2009Winter Weather in Colorado, December 25 to 26, 2009
December 25 to 26, 2009 · NWS GJT · 1 event in 1 county or zone
Western Colorado remained of the back side of a deep low pressure storm system over the central plains states. A cool and moist northerly flow on the back side of this storm brought snowfall to the Gore and Elk mountain ranges of northwest Colorado.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Western Colorado remained of the back side of a deep low pressure storm system over the central plains states. A cool and moist northerly flow on the back side of this storm brought snowfall to the Gore and Elk mountain ranges of northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 24, 3:59 PM MST, 8 hours 1 minute earlier.
Area forecast discussion, Dec 24, 3:59 PM MST, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
359 PM MST THU DEC 24 2009
.SHORT TERM...CHRISTMAS EVE THROUGH SATURDAY
THE MIDWEST DEEP UPPER LEVEL LOW KEEPS A HOLD ON THIS REGION THROUGH
THESE PERIODS. A COLD NORTH FLOW WILL PRODUCE SNOW OVER THE NW
COLORADO MTNS AND SOME GUSTY WINDS OVER HIGHER EXPOSED TERRAIN AND
SOUTH-FACING SLOPES. EXPECT VERY COLD MORNINGS WITH VALLEY
INVERSIONS STRENGTHENING.
THE NW COLORADO MTNS LOOK TO BE SETTING UP FOR A CLASSIC
OVERRUNNING EVENT. A STRONG SPOKE OF ENERGY ROTATES AROUND THE
WESTERN EDGE/EASTERN COLORADO OF THE UPPER LOW ON FRIDAY. MID-LEVEL
MOISTURE THAT ERODED TODAY BEGINS TO RETURN TONIGHT. FLOW BACKS
FROM NW TO MORE NNW ON FRIDAY. FORCING IS LIMITED BUT OROGRAPHICS
WILL FAVOR NORTH TO NW-FACING SLOPES. MOST IMPORTANTLY MTN
TEMPERATURES REMAIN IN THE EFFICIENT SNOW PRODUCTION ZONE OF 0F TO
10F. BY FRIDAY AFTERNOON AND EVENING A MOIST WARM ADVECTION AT 650-
550MB OR 11-16KFT MSL BECOMES ISOTHERMAL AT AROUND -18 TO -20C.
THIS FAVORS LARGE DENDRITE GROWTH THAT WILL SHOW LITTLE RIMING OR
ICING ON THEIR WAY TO THE SURFACE. WHERE WINDS ARE RELATIVELY LIGHT
SUCH AS NORTH-FACING SLOPES...SNOW RATIOS COULD REACH 30:1 OR
BETTER. CLASSIC CHAMPAGNE POWDER. FOR THE WINDIER AREAS...SNOW
FLAKES WILL BE FRACTURED AND COMPACTED FOR LOWER SNOW RATIOS. THIS
SCENARIO MAY CONTINUE THROUGH SATURDAY WITH THE 18Z MODEL RUN
FAVORING THAT PERIOD FOR SNOW PRODUCTION.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
BETWEEN-MODEL CONSISTENCY HAS BEEN VERY GOOD FOR THE LAST COUPLE
RUNS. AT THE BEGINNING OF THE LONG TERM PERIOD...THE NARROW HIGH
PRESSURE RIDGE OVER THE WEST BEGINS TO GET UNDERCUT...AND THE TIGHTLY
WOUND-UP CENTRAL CONUS LOW WEAKENS SLIGHTLY. AS THIS HAPPENS...THE
WHOLE PATTERN SHIFTS EAST. AS A RESULT THE STRONG NORTHERLY FLOW OVER
OUR FORECAST AREA WEAKENS BRINGING TO AN END ANY OROGRAPHIC SHOWERS
ALONG THE NORTHERN DIVIDE.
BY MONDAY MORNING THE FLOW BECOMES SOUTHWEST AS ENERGY ALONG THE
SOUTHERN STREAM STRENGTHENS AND FORMS A CLOSED LOW OFF THE
BAJA/SOUTHERN CA COAST. THIS LOW WILL THEN TRACK ACROSS THE DESERT
SOUTHWEST. THERE ARE SOME DIFFERENCES IN PLACEMENT AND TIMING BETWEEN
THE GFS AND THE ECMWF IN THE HANDLING OF THE LOW AS IT MOVES
EASTWARD. BUT AGREEMENT IS GOOD IN THE MAIN SYNOPTIC PATTERN. THE GFS
IS MORE SOUTHERLY AND FASTER KEEPING THE TRACK OF THE LOW CENTER...
AND BASE OF THE TROUGH...JUST SOUTH OF THE U.S./MEXICAN BORDER
THROUGH MONDAY NIGHT. IT THEN EJECTS THE TROUGH NORTHEASTWARD INTO TX
ON TUE. THE ECMWF ON THE OTHER HAND IS NOT AS FAR SOUTH...KEEPING THE
LOW CENTER NORTH OF THE BORDER AND ACROSS SOUTHERN AZ...WITH BASE OF
THE TROUGH OVER NEW MEXICO ON TUE. THIS SOLUTION SPREADS SOME
MOISTURE/QPF UP INTO THE 4-CORNERS FROM THE SOUTHWEST ON TUE...BUT
OTHERWISE LIMITS ANY QPF TO AREAS ALONG THE U.S./MEXICAN BORDER
BEFORE THAT TIME FRAME. THE GFS PRETTY MUCH KEEPS ANY QPF ASSOCIATED
WITH THIS LOW WELL SOUTH OF OUR FORECAST AREA.
AFTER THIS SYSTEM PASSES TO OUR SOUTH...NORTHWEST FLOW WILL AGAIN SET
UP AS HIGH PRESSURE BUILDS OVER THE WEST COAST. THIS WILL ALLOW THE
POSSIBILITY OF LIGHT OROGRAPHIC SHOWERS OVER THE FAVORED NORTHERN
SLOPES AS EMBEDDED WAVES PASS IN THE FLOW.
TEMPS WILL BE QUITE COLD AT THE BEGINNING OF THE PERIOD...THEN MODIFY
AS THE PATTERN SHIFTS EAST. THE FIRST TO WARM WILL BE THE HIGHER
ELEVATIONS. COLD AIR WILL STAY TRAPPED IN THE WESTERN VALLEYS...
ESPECIALLY CENTRAL AND NORTH...GRADUALLY WARMING TOWARDS THE END OF
THE PERIOD.
&&
.AVIATION...
PATCHY FOG CAN BE EXPECTED TO REFORM AFTER 06Z TONIGHT FOR AREAS
AROUND KVEL...KEGE...AND PERHAPS KRIL AND KASE. CIGS AND
VSBY ARE EXPECTED TO LOWER AGAIN TONIGHT OVER THE CENTRAL AND NRN CO
MTS EFFECTING ILS CONDITIONS FOR KEGE AND KASE ON FRIDAY. SNOW
SHOWERS BECOME NUMEROUS AFTER 12Z ALONG THE NORTHERN COLORADO
MTNS CREATING MVFR TO IFR CIGS AND VSBYS OVER THE CONTINENTAL
DIVIDE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW 6AM FRIDAY
THROUGH 6AM SATURDAY FOR ZONES 4/10/13.
UT...NONE.
SHORT TERM...JOE
LONG TERM....EH
AVIATION.....JOEHazardous weather outlook, Dec 24, 6:05 AM MST, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
605 AM MST THU DEC 24 2009
COZ001>014-017>023-UTZ022>025-027>029-251245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
605 AM MST THU DEC 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF SNOW WILL PERSIST ACROSS THE COLORADO MOUNTAINS TODAY
AND COULD HAMPER TRAVEL OVER MOUNTAIN PASSES. VERY COLD TEMPERATURES
ARE EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL LINGER OVER THE NORTHERN MOUNTAINS OF WESTERN COLORADO INTO
THE WEEKEND. OTHERWISE DRY...BUT COLD...CONDITIONS WILL PREVAIL OVER
THE REGION THROUGH EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
In the hours before
Local storm report, Dec 24, 7:47 PM MST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
747 PM MST THU DEC 24 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0503 PM HEAVY SNOW OURAY 38.02N 107.67W
12/24/2009 M11.0 INCH OURAY CO TRAINED SPOTTER
STORM TOTAL SNOWFALL.
&&
EVENT NUMBER GJT0900287
MALEKSAWinter Weather, Elkhead and Park Mountains
- When
- December 25, 12:00 AM MST to December 26, 6:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 4 to 6 inches occurred across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wyoming, December 25 to 26, 20092 deaths · 11 events
- Winter Weather in Illinois, December 25 to 27, 200914 injured · 7 events
- Blizzard in South Dakota, December 25 to 26, 2009$610,000 · 19 events
- High Wind in West Virginia, December 25, 2009$90,000 · 50 kt wind · 6 events
- Flash Flooding in South Carolina, December 25, 2009$72,000 · 7 events
- Winter Storm in South Dakota, December 25 to 26, 2009$50,000 · 3 events
- Winter Weather in New York, December 25 to 27, 200926 events
- Winter Storm in Wyoming, December 25 to 26, 2009$25,000 · 2 events
- Winter Weather in Iowa, December 25 to 27, 200921 events
- Winter Weather in Illinois, December 25 to 27, 200913 events
- Winter Weather in North Carolina, December 25, 20099 events
- Flood in Illinois, December 25, 20091 injured · $5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200765.